Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 21, 2021Mineral County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 21, 2021, 2:34 PM MDT for Mineral County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 2:34 PM MDT (20:34 UTC)
Expired
Jul 21, 2021, 3:30 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO

County Mineral County, CO

The radar

The Grand Junction radar (KGJX), 205 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WWUS85 KPUB 212034
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
234 PM MDT Wed Jul 21 2021
 
COZ067-068-212130-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
234 PM MDT Wed Jul 21 2021

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek Pass, or 39 miles north of Dulce, moving southwest at 5 
mph. Moderate to heavy rainfall is being produced from a very slow 
moving thunderstorm over the San Juan Mountains in southern Mineral 
County. Rainfall rates around 1.5" an hour and around 0.75" of rain 
has fallen according to radar algorithms.

Locations impacted include...
Wolf Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3755 10713 3764 10699 3755 10672 3740 10672
      3739 10707 3739 10713
TIME...MOT...LOC 2034Z 041DEG 5KT 3750 10693 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 21, 11:26 AM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 11:26 AM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1126 AM MDT Wed Jul 21 2021

.SHORT TERM...(Today and tonight)
Issued at 426 AM MDT Wed Jul 21 2021

...Flash Flood/Heavy Rainfall risk along the Continental Divide
today..

Water vapor satellite loop suggests main moisture plume slowly
taking on a more sw-ne orientation across Colorado this morning, as
center of upper level high retreats toward the sw. By afternoon,
upper ridge is forecast to bisect the state from sw-ne, with deepest
moisture and strongest convection to the w-nw of the ridge. Position
of the moist plume suggests areas along the Continental Divide will
see the greatest risk for flash flooding, as steering currents under
the ridge will be very weak, leading to storm motions of 5 kts or
less in many cases. Various CAMs point to some stronger storms over
the northern Sangres as well, leading to potentially heavy rainfall
over the Decker and Hayden Pass burn scars. Have thus hoisted a
flash flood watch for the Continental Divide/nrn Sangres for this
afternoon and evening, but left out srn Sangres/Wets (including the
Junkins and Spring burn scars), as moist plume is slightly too far
west and storm motions will tend to push storms that form along the
higher peaks westward away from the scars. Area not in the watch,
but needs to be closely monitored will be nrn Fremont and Teller
counties, as moist plume sags south and weak wly component to
steering flow develops by afternoon, potentially allowing storms to
build eastward. Some of this activity may even spill into El Paso
county late, though heavy rainfall threat appears to stay farther
west. Srn I-25 corridor, including Pueblo and Trinidad will stay
mainly dry as moist plume stays north and west of the area, and
easterly steering flow south of the ridge will tend to push storms
away. Suppose some showers could build toward Pueblo in the evening
if stronger outflows develop, though overall, areas from I-25
eastward across the plains will miss out on most activity. Max temps
today should be within a few degf of yesterday's readings. Tonight,
convection slowly diminishes through the evening, though some
weakening showers could last past midnight along the Continental
Divide where moisture is deepest.

.LONG TERM...(Thursday through Tuesday)
Issued at 426 AM MDT Wed Jul 21 2021

...On Thursday and Friday, there will be a chance of thunderstorms
during the afternoon and early evening hours over the mountains,
with a slight chance over the plains along the I-25 corridor during
the late afternoon and evening hours.

On Saturday, scattered thunderstorms will occur over the mountains
and San Luis Valley during the afternoon and early evening, a chance
of thunderstorms will be possible over the I-25 corridor, and a
slight chance over the plains later in the evening as well. A Flash
Flood Watch may need to be issued due to potential flash flooding
for the burn scars, as storms are expected to be slow moving with
copious amounts of rainfall in a short period of time.

On Sunday, there will be a chance of thunderstorms during the
afternoon over the mountainous areas and a slight chance of storms
moving out over the I-25 corridor later in the evening.

On Monday and Tuesday, there will be a chance of thunderstorms over
the mountains and along the I-25 corridor during the afternoon and
evening, and a slight chance of thunderstorms over the central
plains later in the evening. A Flash Flood Watch may need to be
issued due to potential flash flooding for the burn scars for both
of these days due to anticipated increased rainfall amounts...

Detailed discussion:

Thursday and Friday...

The amplified ridge with a positively orientated axis and the
plateau high will shift back towards the west with the center being
located just west of the Four Corners. An upper level low developing
to the south over Texas will help to draw the monsoonal moisture
plume further to the west and away from the region as it continues
to propagate towards the west through New Mexico and eventually
Arizona, which leave most of the CWA in a dry state. Therefore, only
some isolated thunderstorms later in the afternoon and evening over
the central mountains and perhaps a few storms over the eastern
ranges as well. CAPE values are not that impressive over the
mountains, however, there is enough moisture in the mid levels,
along with orographic lifting, to produce some showers and
thunderstorms over the mountain ranges. Mid-level shear is fairly
weak as well, so the likelihood of any storms becoming severe is
very low. The main threat with any of these storms forming would be
possible flash flooding over burn scar areas since they will be slow
moving, yet they should be isolated enough to not be a major concern
and warrant the need for a Flash Flood Watch. Winds will be
primarily out of the southeast earlier in the day for the plains and
switch to the southwest later in the evening, and west-southwesterly
for the mountains and San Luis Valley. Temperatures will be above
the seasonal average for most locations and continue as the ridge
strengthens. There will be areas of temperatures above 100F over the
low Arkansas River Valley on Thursday. Friday will be the hottest,
especially for the plains, as there will be 500mb heights of over
594 dm for most of the CWA and surface high being positioned in
western Colorado.

Saturday...

Some of the moisture from the upper level low will eventually become
absorbed into the ridge, and the upper level ridge, along with the
inverted trough at the surface will shift further back towards the
east and back over the Four Corners area. This will help to advect
more mid level moisture over the CWA and allow for a better chance
of thunderstorms over the mountains and over the I-25 corridor, with
a slight chance over the plains as well later in the evening. The
main threat with relatively weak shear aloft is the potential of
some of the storms being slow moving and maybe becoming stationary,
which could lead to the possibility of flash flooding for the burn
scar areas. Therefore, a Flash Flood Watch may need to be issued for
this day for the mountains.

Sunday...

The ridge axis will temporarily shift back to the west as the ridge
strengthens and the upper level low continues to progress further
westward and over the Pacific Ocean. This will lessen the amount of
moisture in the mid levels a bit as the moisture upstream is
advected further to the north of Colorado. However, there will still
be enough residual moisture in place to allow for some thunderstorms
to develop over the mountains, especially over the central mountains.

Monday and Tuesday...

The ridge axis will shift back to the east more with the monsoonal
moisture plume be advected up from the south over nearly all of the
CWA, this will give most of the region a better chance of seeing a
development of afternoon and evening showers and thunderstorms,
including over the plains and it may be necessary to issue Flash
Flood Watches for the mountains again for both of these days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1124 AM MDT Wed Jul 21 2021

KALS: VFR conditions are expected over the next 24 hours, except for
later this evening when thunderstorms develop around KALS that could
drop visibilities to MVFR conditions. These thunderstorms will be
capable of brief heavy downpours and erratic outflow winds.
Thunderstorms will dissipate late this evening and winds will lessen
and become light and variable overnight and into tomorrow morning.

KCOS: VFR conditions are expected over the next 24 hours. Rain
showers, and possibly thunderstorms, will develop late this
afternoon and evening over the mountains, but should stay over the
higher terrain. While precipitation should stay west of the TAF
site, gusty outflow winds could be possible during the afternoon and
evening; otherwise, expect winds to become light and variable
overnight and into tomorrow morning.

KPUB: VFR conditions are expected over the next 24 hours. Winds will
increase in magnitude and become gusty later this afternoon, before
becoming light and variable overnight and into tomorrow morning.
Clouds will increase in coverage through the afternoon and evening
today, and maintain a steady presence over the area.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for COZ060-061-064>068-
072-073.

&&

SHORT TERM...PETERSEN
LONG TERM...STEWARD
AVIATION...SIMCOE
Hazardous weather outlook, Jul 21, 11:36 AM MDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1136 AM MDT Wed Jul 21 2021

COZ058>089-093>099-221745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1136 AM MDT Wed Jul 21 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to widespread rain showers and thunderstorms are likely
this afternoon along the western mountains, especially over the
high terrain of the Continental Divide. Storms will be slow
moving, and locally heavy rainfall and flash flooding will be
possible this afternoon and evening. Burn scars, such as the
Hayden Pass and Decker, will be particularly susceptible today, as
well as the Chalk Cliffs area. Main hazards of thunderstorms
today will be heavy downpours, lightning, and gusty outflow winds
up to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday and Friday, there will be a few thunderstorms
developing during the afternoon and early evening hours over the
mountains, with a storm or two possible over the plains along the
I-25 corridor during the late afternoon and evening hours. In
addition to heavy rain, cloud to ground lightning, and erratic
wind gusts up to 50 mph, and possibly some small hail will
accompany these storms.

On Saturday, scattered thunderstorms will occur over the mountains
and San Luis Valley during the afternoon and early evening, a few
thunderstorms will be possible along the I-25 corridor and over
the plains later in the evening as well. Flash flooding for the
burn scars could also occur, as storms are expected to be slow
moving with copious amounts of rainfall in a short period of time.

On Sunday, scattered thunderstorms will develop during the
afternoon over the mountainous areas, especially over the central
mountains, and a few storms could move out out over the I-25
corridor later in the evening.

On Monday and Tuesday, scattered to numerous thunderstorms will
develop over the mountains and along the I-25 corridor during the
afternoon and evening, and a few thunderstorms will also move out over
the central plains later in the evening. Flash flooding for the
burn scar areas could occur.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains of south central and southeast
Colorado this afternoon and evening.

SIMCOE/STEWARD

In the hours before

Special weather statement, Jul 21, 1:14 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
114 PM MDT Wed Jul 21 2021

COZ074-075-212015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
114 PM MDT Wed Jul 21 2021

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Stonewall, or 21 miles south of Indian Creek on the
southeastern Spring Burn Scar, moving southwest at 5 mph. These
thunderstorms have been anchored over the mountains for around 30
minutes producing moderate to heavy rain. Around 1" of radar
estimated rain has fallen. Streams under these storms may have
enhanced stream flow.

This storm will remain over mainly rural areas of southeastern
Costilla and southwestern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3725 10525 3724 10508 3700 10512 3704 10537
TIME...MOT...LOC 1913Z 026DEG 5KT 3715 10520

KTS
Special weather statement, Jul 21, 1:21 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT Wed Jul 21 2021

COZ067-068-212015-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
121 PM MDT Wed Jul 21 2021

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Chama, moving southwest at 5 mph. Around 1.5" of rain
fallen has been derived from radar. Enhanced flow in streams is
possible in the eastern San Juans in Conejos County.

Locations impacted include...
Cumbres Pass and Platoro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 10648 3714 10659 3719 10660 3723 10668
      3728 10668 3738 10666 3739 10642 3699 10637
TIME...MOT...LOC 1920Z 026DEG 5KT 3707 10651

KTS
Special weather statement, Jul 21, 2:25 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
225 PM MDT Wed Jul 21 2021

COZ072-073-212100-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
225 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COSTILLA COUNTY
UNTIL 300 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Red Wing, or 11 miles northwest of Spring Burn
Scar south of Highway 160 in Costilla county. This storm was nearly
stationary.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Costilla County as it slowly drifts towards Hwy 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3764 10539 3760 10532 3750 10545 3754 10552
TIME...MOT...LOC 2024Z 031DEG 2KT 3759 10539

Heavener
Special weather statement, Jul 21, 2:34 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
234 PM MDT Wed Jul 21 2021

COZ067-068-212130-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
234 PM MDT Wed Jul 21 2021

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek Pass, or 39 miles north of Dulce, moving southwest at 5
mph. Moderate to heavy rainfall is being produced from a very slow
moving thunderstorm over the San Juan Mountains in southern Mineral
County. Rainfall rates around 1.5" an hour and around 0.75" of rain
has fallen according to radar algorithms.

Locations impacted include...
Wolf Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3755 10713 3764 10699 3755 10672 3740 10672
      3739 10707 3739 10713
TIME...MOT...LOC 2034Z 041DEG 5KT 3750 10693

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:03 PM MDTSpecial Weather StatementPUBChaffee12 min
Jul 21, 2:57 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 5 more19 hr
Jul 21, 1:14 PM MDTSpecial Weather StatementPUBCostilla61 min
Jul 21, 1:21 PM MDTSpecial Weather StatementPUBConejos54 min
Jul 21, 2:02 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee3 hr
Jul 21, 2:25 PM MDTSpecial Weather StatementPUBAlamosa35 min
Jul 21, 2:59 PM MDTSpecial Weather StatementPUBTeller46 min
Jul 21, 3:38 PM MDTFlash Flood Warning Considerable damage threatPUBFremont2 hr
Jul 21, 3:40 PM MDTSpecial Weather StatementPUBCuster35 min
Jul 21, 3:44 PM MDTSevere Thunderstorm WarningPUBCuster33 min
Jul 21, 3:57 PM MDTSpecial Weather StatementPUBTeller48 min
Jul 21, 4:08 PM MDTFlash Flood Warning Considerable damage threatPUBCuster3 hr
Jul 21, 5:01 PM MDTSpecial Weather StatementPUBSaguache44 min
Jul 21, 5:43 PM MDTSpecial Weather StatementPUBEl Paso47 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.